Hail, Montague
- When
- October 25, 7:19 PM CST
- Where
- Montague County, 0.55 mi NNE of Nocona
- Measured
- 3 in hail
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 33.787, -97.725
Teacup size hail was reported in Nocona.
Numerous thunderstorms developed as a strong upper level disturbance moved through North Texas. Some of the thunderstorms were severe with the initial development of activity with large hail up to an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Numerous thunderstorms developed as a strong upper level disturbance moved through North Texas. Some of the thunderstorms were severe with the initial development of activity with large hail up to an inch in diameter. The event quickly transitioned into a heavy rain and flooding event as the storms developed into a slow-moving line of convection. The heavy rain fell on nearly saturated grounds and caused numerous flooding problems across North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 25, 5:35 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 635 PM CDT SUN OCT 25 2009 .AVIATION... FOR THE 00Z TAFS...MVFR WITH PERIODS OF POSSIBLE IFR CONDITIONS EXPECTED THRU THE OVERNIGHT HOURS AS A COLD FRONT MOVES INTO NORTH TEXAS. SPED UP THE TIMING OF THE WIND SHIFT A FEW HRS AS THE PREFRONTAL TROUGH WILL EFFECTIVELY VEER WINDS AROUND TO THE NORTHWEST WELL AHEAD OF THE TRUE COLD FRONT. THE COLD FRONT ITSELF...THE DEEPER COLD AIR SITUATED OVER THE TX PANHANDLE EAST INTO WESTERN OK ATM WILL NOT MAKE MUCH DIFFERENCE IN WIND DIRECTION...BUT MAY CAUSE WIND SPEEDS TO INCREASE A FEW KTS AS IT MOVES THRU. AS THE PREFRONTAL TROUGH MOVES THRU...INCREASING CONFIDENCE IN A LINE OF CONVECTION MOVING INTO METROPLEX TAF SITES IN THE 05 TO 09Z TIME FRAME. SHOULD SEE THE HEAVIEST RAINFALL WITHIN THIS WINDOW...AND LIKELY THE WORST FLIGHT CATEGORIES AS WELL. 21 AND 22Z LAMP GUIDANCE WAS BECOMING MORE OPTIMISTIC ABOUT PREVAILING CIG HEIGHTS...SO KEPT PREVAILING CIGS JUST ABOVE IFR LVLS FOR NOW. IFR/LIFR CONDITIONS LIKELY WHEN HEAVIER RAIN MOVES OVER THE METROPLEX. THE TRUE COLD FRONT STILL LOOKS TO MOVE THRU AROUND 09Z...AND AFTER IT MOVES THRU EXPECT TO SEE A DECREASE IN OVERALL INTENSITY OF RAIN SHOWERS/TSTMS AS DEEPER COLD AIR INVADES THE REGION. WITH THE UPPER TROUGH HOLDING OFF TO THE WEST FOR THE NEXT 24 HRS...THINK THAT AFT 09Z WE WILL SEE ON AND OFF RAIN SHOWER ACTIVITY THRU THE DAY ON MONDAY...POSSIBLY INTO MONDAY EVENING. TONIGHT...MVFR. PERIODS OF IFR/LIFR ASSOCIATED WITH PRECIPITATION MOVING OVER TAF SITES. MONDAY...MVFR. ON AND OFF RAIN POSSIBLE ALL DAY. MONDAY NIGHT...MVFR. RAIN SHOWER ACTIVITY SHOULD DIMINISH FROM WEST TO EAST. CAVANAUGH && .PREV DISCUSSION... /ISSUED 250 PM CDT SUN OCT 25 2009/ LOOKS LIKE SHOWERS/THUNDERSTORMS WILL BEGIN IN THE NORTHWEST THIS EVENING...AND TRANSITION SOUTHEAST OVERNIGHT. FLASH FLOODING STILL APPEARS TO BE THE MAIN THREAT...BUT A FEW STRONG STORMS MAY DEVELOP THROUGH THE EARLY MORNING HOURS. STORM TOTAL QPF RUNS UP TO OVER 3 INCHES IN EASTERN COUNTIES...AND THAT AMOUNT OF WATER SHOULD PRODUCE AT LEAST LOCALIZED FLOODING AND RIVER FLOODING AS WELL. GFS HANGS ONTO PRECIPITATION THROUGH TUESDAY AFTERNOON...UNTIL AFTER THE UPPER LOW TRANSITIONS NORTHEAST OF THE AREA...AND I HAVE KEPT POPS THROUGH 1 PM. COVERAGE IS LIKELY TO BE SCATTERED...SO I UNDERCUT THE GFS LIKELY POPS WITH CHANCE P0PS. WINDS SWITCH BACK TO SOUTH LATE TUESDAY AHEAD OF THURSDAY/S COLD FRONT. AGAIN PRECIP APPEARS LIKELY...BUT AFTER THAT SYSTEM TRANSITIONS THROUGH NORTH TEXAS LOOKS DRY THROUGH DAY 7. 84 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 55 59 50 70 56 / 100 90 50 20 10 WACO, TX 61 61 50 71 58 / 100 100 50 10 10 PARIS, TX 56 60 49 62 53 / 100 100 60 40 10 DENTON, TX 53 57 49 69 56 / 100 80 40 20 10 MCKINNEY, TX 55 59 49 68 54 / 100 90 50 20 10 DALLAS, TX 56 59 50 69 56 / 100 90 50 20 10 TERRELL, TX 57 61 49 68 56 / 100 100 60 20 10 CORSICANA, TX 60 60 49 70 57 / 90 100 60 20 10 TEMPLE, TX 62 62 48 72 58 / 90 100 50 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR TXZ091>095-102>107- 117>123-131>135-142>148-156>162-174-175. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 806 PM CDT SUN OCT 25 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270115- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 806 PM CDT SUN OCT 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS FOR AREAS GENERALLY ALONG AND NORTH OF A COMANCHE TO ATHENS LINE THROUGH 1 AM CDT. THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL...HOWEVER DAMAGING OUTFLOW WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THE OVERALL SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AFTER 1 AM CDT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL THROUGHOUT THE OVERNIGHT HRS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTH TEXAS THROUGH MONDAY. HEAVY RAINFALL WILL BE THE MAIN THREAT WITH AREAS OF FLOODING LIKELY. RAINFALL WILL END FROM WEST TO EAST IN THE AFTERNOON HOURS MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS AGAIN LATE WEDNESDAY AND THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR AREAS ALONG AND NORTH OF A COMANCHE TO ATHENS LINE THROUGH 1 AM CDT. CAVANAUGH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
749 PM CDT SUN OCT 25 2009
TXZ092-260115-
COOKE TX-
749 PM CDT SUN OCT 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN COOKE COUNTY
AT 749 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF SANGER...MOVING NORTHEAST
AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GAINESVILLE AND LINDSAY.
VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3359 9694 3358 9694 3343 9718 3344 9748
3346 9748 3375 9727
TIME...MOT...LOC 0049Z 221DEG 17KT 3344 9735
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CDT SUN OCT 25 2009
TXZ091-260130-
MONTAGUE TX-
757 PM CDT SUN OCT 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NOCONA...MOVING NORTHEAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA.
VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3399 9762 3394 9758 3392 9758 3390 9755
3385 9750 3371 9784 3388 9790 3386 9788
3389 9780 3400 9768
TIME...MOT...LOC 0057Z 238DEG 14KT 3382 9781
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
807 PM CDT SUN OCT 25 2009
TXZ102-260130-
WISE TX-
807 PM CDT SUN OCT 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN WISE COUNTY
AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER DECATUR...MOVING NORTHEAST AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DECATUR.
VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS WISE
COUNTY CAPABLE OF SMALL HAIL AND GUSTY WINDS.
LAT...LON 3343 9738 3328 9738 3314 9754 3326 9770
3344 9751 3343 9742
TIME...MOT...LOC 0107Z 217DEG 10KT 3324 9758
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
811 PM CDT SUN OCT 25 2009
TXZ092-103-260145-
COOKE TX-DENTON TX-
811 PM CDT SUN OCT 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COOKE COUNTY
NORTHWESTERN DENTON COUNTY
AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF SANGER...MOVING NORTHEAST AT 20
MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED ACROSS THE EASTERN HALF
OF COOKE COUNTY.
CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...GAINESVILLE...
LINDSAY...SANGER AND RAY ROBERTS PARK JOHNSON BRANCH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...SMALL
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3384 9694 3347 9694 3327 9732 3334 9739
3343 9738 3344 9743 3374 9715 3374 9709
3379 9709 3385 9704 3386 9701
TIME...MOT...LOC 0111Z 232DEG 16KT 3339 9730
SCHULTZThe Altus AFB radar (KFDR), 132 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
18 flash flood, 14 flood, 9 hail, 2 thunderstorm wind. Local standard time, as filed.
Teacup size hail was reported in Nocona.
Quarter size hail fell 4 miles southwest of Azle.
Quarter size hail fell along Interstate 35 just south of the Cooke/Denton county line.
Quarter size hail was reported 5 miles west of Weatherford.
Nickel size hail fell in Johnson Creek Park 3 miles east of Valley View.
Quarter size hail fell at the intersection of Interstate 20 and Highway 51 south of Weatherford.
Quarter size hail fell at the intersection of Highway 36 and FM 589 northwest of Comanche.
Nickel size hail fell in the town of Gordonville.
An off-duty NWS employee estimated 65 mph winds near the Tarrant/Parker county line.
Nickel size hail was reported along Interstate 20 north of Benbrook.
The Azle Police Department closed the intersection of HWY 199 and Boyd Rd/FM 730 due to high water. High water rescues were also taking place at this intersection.
Flood waters from a swollen creek were entering a home on South Alabama Drive in Celina. Also in Celina, flooding was reported at Ash Street and South Ohio Drive.
A 58 mph wind gust was measured in Trenton.
A high water rescue was reported near Lake Pat Cleburne.
A high water rescue was ongoing on HWY 82, 2 miles west of Honey Grove.
A few roads south and west of McKinney were closed due to high water.
Water was reported over a few roadways near Aubrey and at the intersection of HWY 377 and FM 3524/Sherman Drive north of Aubrey.
Residual flooding of roads near Aubrey continued due to heavy rainfall earlier in the evening.
Several roads in the county were closed due to high water.
Multiple roads in Greenville were flooded. On Stonewall Street, the water was reported to be 2-3 feet deep.
TXDot closed FM 1565 between SH 276 and the Kaufman County line and FM 36 between FM 1564 and SH 276.
A portion of FM 79 near Lake Cook was closed due to high water.
FM 1713 near Whitney was closed due to high water.
CR 4011 and 1390 were closed off due to high water. Also, a small lake near Warsaw overflowed its banks flooding the surrounding roads, neighborhoods and pastures. This resulted in the closing of FM 148.
Several roads were closed in the Styx area and in Arnold Hills in Seven Points. Also, CRs 2100 and 2138 south were closed. Some of these roads were washed out.
A car got stuck in a low water crossing at Wildflower Country Club in Temple, and the driver had to be rescued. The water was up to the bumper of the sedan. Also in Temple, several manholes in the Bird Creek area were overflowing from the excessive amount of rain.
Mother Neff State Park was closed for four days to flooding. Its access roads (SH 236 and CR 338) were also flooded.
CRs 142, 185, 247, 260, and 303 were closed due to high water.
Water was over the road on parts of FM 46 south, FM 50, and HWY 6 south of Hearne. TxDOT was installing barricades.
Flooding of roadways in Hunt County continued. Several roads in Greenville remained flooded and sections of HWY 380, FM 3211, FM 1565, and FM 36 had to be barricaded.
Overflowing creeks and ponds flooded nearby farmland in parts of the county.
Locations and roadways near creeks and large bodies of water were flooded. Locations along the Bosque River in the northwestern portions of the county experienced flooding problems due to the swollen river. The Eichelberger Crossing bridge over the Bosque River had to be closed. Some parks around Lake Waco were also closed due to overflow from the lake.
Watercrest Road at Cody Poe Road and Little Nolan Road at Cunningham Road in Killeen had to be closed due to high water.
FM 1915 north of Buckholts from HWY 190 to FM 485 was closed because Bear Creek overflowed its banks and water was covering the roadway. Also, FM 487 at Donahue Creek and FM 486 at Little River south of Pettibone were closed due to water over the road.
Residual flooding continued across the county. The waters washed away the gravel on some roads and these roads had to remain closed for several days until they could be fixed. This included CR 3150 off the lime plant road, CR 3310 between Valley Mills and Clifton, and CR 3512 near Cayote.
Several secondary roads were flooded across Navarro County from persistent rainfall over the county. It was also reported that creeks, streams, and ditches were overflowing their banks causing some flooding.
A few secondary roads in the county were flooded due to persistent rainfall over several hours. Buffalo Creek in the northern portion of the county overflowed its banks and flooded some county roads near the creek for a few days.
High water was reported on County Roads 1806, 2120 at 2102, and 1129 at 1110. The flooding was the result of persistent rainfall over the county for several hours.
TxDOT was forced to close portions of a few roadways for a few days due to high water: FM 1915 and Big Elm Creek and at the Little River, FM 437 at Donahue Creek, and FM 486 at the Little River.
High water was reported on County Road 752 near Lake Limestone.
High water was reported on County Road 456 west of the Navasota River. Other flooding was also reported along the Navasota River and some roads were covered in water.
Several secondary roads north of Palestine were flooded due to persistent rainfall over several hours.
Residual flooding continued across Kaufman County through the following day. Areas around a lake near Warsaw remained flooded and CRs 4011 and 1390 also remained closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198492, 198493, 198494, 198495, 198496, 198497, 198500, 198498, 197296, 198499, 197309, 197310, 197297, 197311, 197316, 197444, 197449, 197453, 199101, 197455, 198525, 197459, 199095, 199098, 199097, 198526, 199629, 199921, 197473, 197456, 199625, 199628, 198505, 198527, 199104, 197591, 197598, 197592, 199476, 197593, and more.